Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

Diagnosed with Tonsillitis. High fever. On azithromycin and amoxicilin. Are we going right?

User rating for this question
Very Good
Answered by

Pediatrician, Infectious Diseases
Practicing since : 2005
Answered : 1528 Questions
My son is 8 years old has been diagnosed with Tonsilitis, his fever shot to 103 F in the first 2 days, however low grade fever - around 100 F has been persisting now even after 4 days, . He started on a course of Azithromycin, however his antibiotic has been changed to Amoxicilin. We did his tests and his WBC count was 3900 and he had 6-8 pus cells in his Urine culture. Are we on the right track? When can we expect the fever to completely go away? Is there something that should worry us?
Posted Wed, 30 May 2012 in Child Health
Answered by Dr. Hema Yadav 10 hours later
Thanks for posting your query.
Your son seems to be having a urine infection which could be the cause of persistent low grade fever.
The treatment so far seems to be can expect the fever to subside completely in a week after the start of appropriate antibiotic .
If despite this treatment he continues to have symptoms then it would be advisable to get cultures of his throat and urine samples tested for the exact causative organism and the antibiotic sensitivity of the same.
Sometimes the infection is resistant to the common antibiotics like amoxicillin and azithromycin in which case such test will help in starting exact treatment .
However it's too early to worry in your child as his fever has subsided and there are chances it will completely resolve soon .
Meanwhile you can keep a track of his fever spikes in a diary to know pattern of fever which will help the doctors in further diagnosis.
Also make sure he has plenty of water since dehydration itself can increase the temperature.
Hope this answers your query.
I'll be available for any follow up queries.
Above answer was peer-reviewed by
Follow-up: Diagnosed with Tonsillitis. High fever. On azithromycin and amoxicilin. Are we going right? 51 minutes later
Thanks Dr. Just wanted to clarify if his WBC count indicates to something?

Answered by Dr. Hema Yadav 1 hour later
Thanks for the follow up.
In most labs the normal range for WBC count is 4000 to 0000 . Usually it increases during any infection .Sometimes during infections especially in viral or enteric fevers the WBC count can show a decrease rather than increase . But if there is no abnormality reported on the blood smear then it's not very significant . Mild neutrophil ( a type of wbc ) decrease can cause such decrease in WBC count .
So if your doctor has assessed the reports and the clinical condition of the child , if the child's symptoms are gradually decreasing and not worsening then such a count is not worrisome .
In case your child develops any rash , abdominal pain , diarrhea or persistence of fever beyond a week and further decrease in the neutrophil count then it's advisable to conduct further investigations like cultures, liver profile , widal test for enteric fever etc
As of now you need not worry.
Hope I have answered your query.
Kindly accept my answer if you have no further queries.
Wishing your child a speedy recovery .
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests

The user accepted the expert's answer

Ask a Pediatrician

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor